Alert archive / Michigan / River Flood Advisories in 2011

River Flood Advisory 147, NWS Grand Rapids, MI

July 28, 2011Ingham County, Michigan

NWS Grand Rapids, MI issued this river flood advisory at Jul 28, 2011, 8:54 PM EDT for Ingham County, Michigan. It was in force for 50 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2011, 8:54 PM EDT (00:54 UTC)
Expired
Jul 30, 2011, 11:01 PM EDT
In force
50 hr
Issued by
NWS Grand Rapids, MI

County Ingham County, MI

The radar

The Detroit radar (KDTX), 75 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Red Cedar River near Williamston (WMSM4).

Action stage
7 ft
Minor stage
9 ft
Moderate stage
10 ft
Major stage
10.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04111379, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood advisory went out at Jul 28, 6:23 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 28, 6:23 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
623 PM EDT THU JUL 28 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(335 PM EDT THU JUL 28 2011)
ANOTHER ROUND OF THUNDERSTORMS WITH HEAVY RAIN IS EXPECTED
TONIGHT...WHICH WILL RESULT IN A SIGNIFICANT THREAT FOR FLASH
FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF THE AREA
UNTIL FRIDAY AFTERNOON. A WEAK SURGE OF DRIER AIR WILL PUSH SOUTH
THROUGH THE AREA FRIDAY AFTERNOON...BRINGING A DRY BUT HOT WEEKEND.
TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE MIDDLE OF NEXT
WORK WEEK.

&&

.SHORT TERM...(335 PM EDT THU JUL 28 2011)
(TONIGHT THROUGH FRIDAY NIGHT)
THE FLASH FLOOD WATCH STILL LOOKS ON TRACK...AS WE EXPECT EPISODES
OF HEAVY RAIN TONIGHT...PARTICULARLY BEFORE 2 AM FRIDAY. SPC HAS
PLACED AREAS SOUTH OF I-96 IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TONIGHT...BUT CURRENT THINKING IS THAT THE PRIMARY THREATS WILL BE
FLOODING FROM LOCALLY HEAVY RAIN. MAIN CHANGES TO THE FORECAST WERE
TO INCREASE POPS TONIGHT.

WATER VAPOR IMAGES SHOW A WELL DEFINED UPPER PV MAX CROSSING THE
IA/MN BORDER THIS AFTERNOON. AN ADDITIONAL PV MAX WAS CROSSING THE
UPPER MIDWEST NEAR THE CANADIAN BORDER. AN MCS DRIVEN BY THE FIRST
PV MAX APPEARS TO BE WEAKENING AND LIMITING DOWNSTREAM INSOLATION.

ALTHOUGH THE SECOND PV MAX SHOULD PASS NORTH OF THE AREA...WE EXPECT
IT TO HELP THE LOW-LEVEL JET TONIGHT. CURRENT PROFILER/VWP DATA
SUGGEST THAT THE SHORT RANGE MODELS ALREADY ARE UNDER-REPRESENTING
LOW-LEVEL FLOW. AN EXTREMELY MOIST ATMOSPHERE /PRECIPITABLE WATER
GREATER THAN 2 INCHES/ COMBINED WITH A FAVORABLE ENVIRONMENT FOR
TRAINING/BACK-BUILDING CELLS NORTH OF A STATIONARY BOUNDARY ALL
POINT TOWARDS A VERY GOOD SETUP FOR ADDITIONAL VERY HEAVY RAIN
TONIGHT.

FOR FRIDAY AND FRIDAY NIGHT...FLOW VEERING TO THE NW BEHIND THE
EXITING PV MAX WILL USHER DRIER AIR INTO THE REGION AND END RAIN
CHANCES FOR THE AREA.

&&

.LONG TERM...(335 PM EDT THU JUL 28 2011)
(SATURDAY THROUGH THURSDAY)
AN UPPER RIDGE WILL REDEVELOP OVER THE PLAINS DURING THE WEEKEND
BEFORE GRADUALLY FLATTENING AGAIN TOWARD THE MIDDLE OF NEXT WEEK.
THE CHANCE FOR PCPN SUNDAY NIGHT ISN/T LOOKING REAL GOOD. A WEAK
COLD FRONT WILL PUSH SOUTH THROUGH THE CWA SUNDAY NIGHT. MOISTURE
TRANSPORT VECTORS RATHER SMALL. GIVEN THE OVERNIGHT TIMING...
INSTABILITY WILL BE AT A MINIMUM.

DRY WX THEN UNTIL LATE TUESDAY AHEAD OF THE NEXT FRONT. THAT FRONT
HAS MORE OF A PUNCH TO IT AND SHOULD ALSO HAVE MORE MOISTURE TO WORK
WITH. TUESDAY NIGHT LOOKS LIKE THE TIMEFRAME THAT HAS THE HIGHEST
CHANCE OF SEEING RAIN DURING THE EXTENDED PERIOD.

GIVEN THE RIDGE NEARBY...HIGH TEMPS DURING THE PERIOD WILL REMAIN
AOA AVERAGE.

&&

.AVIATION...(623 PM EDT THU JUL 28 2011)
SHOWERS AND STORMS ARE DEVELOPING OVER WRN WISCONSIN AHEAD OF A COLD
FRONT. STORMS WILL MOVE EAST AHEAD OF THE FRONT TONIGHT. A VERY
JUICY AIRMASS REMAINS IN PLACE SO HEAVY RAINFALL IS POSSIBLE. WE
TWEAKED VSBYS DOWN A BIT TO REFLECT THIS. WOULDN/T BE SURPRISED TO
SEE SOME VSBYS AOB 1SM IN HEAVIER RAIN. PCPN SHOULD END AROUND 12Z
WITH THE PASSAGE OF THE FRONT. VFR EXPECTED FROM MID MORNING
ON.

&&

.MARINE...(335 PM EDT THU JUL 28 2011)
NO CONCERNS THROUGH THE PERIOD DUE TO A WEAK PRESSURE GRADIENT...
RESULTING IN LIGHT WINDS AND LOW WAVE HEIGHTS.

&&

.HYDROLOGY...(335 PM EDT THU JUL 28 2011)
THE THREAT REMAINS HIGH FOR LOCALIZED FLASH FLOODING TONIGHT.
DOPPLER RADAR AND RAINFALL REPORTS BOTH INDICATE THAT 4+ INCHES OF
RAIN HAD FALLEN IN A SWATH EXTENDING SOUTHEAST FROM GRAND RAPIDS TO
JUST SOUTH OF LANSING. CONDITIONS REMAIN FAVORABLE FOR ADDITIONAL
HEAVY RAIN TONIGHT...WITH RAINFALL RATES OF 1-2 INCHES PER HOUR
CERTAINLY POSSIBLE. CREEKS AND SOME MAINSTEM RIVERS ALREADY HAVE
RISEN FROM THE PREVIOUS RAIN. THESE FACTORS...COMBINED WITH
SATURATED SOIL CONDITIONS...SUGGEST THAT ADDITIONAL LOCALIZED FLASH
FLOODING AND CREEK/RIVER RISES CAN BE EXPECTED TONIGHT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLASH FLOOD WATCH IN EFFECT SOUTH OF A WHITEHALL TO ALMA LINE
     UNTIL FRIDAY AFTERNOON.
LM...NONE.

&&

SYNOPSIS:    TJT
SHORT TERM:  TJT
LONG TERM:   93
AVIATION:    93
MARINE:      TJT
HYDROLOGY:   TJT
Hazardous weather outlook, Jul 28, 3:40 PM EDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
340 PM EDT THU JUL 28 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-291000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
340 PM EDT THU JUL 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH HEAVY RAINFALL AND FREQUENT LIGHTNING ARE
EXPECTED AGAIN TONIGHT. ALTHOUGH THERE IS A SLIGHT RISK FOR DAMAGING
WINDS...THE MAIN THREAT WILL BE FLASH FLOODING. STORMS ARE EXPECTED
TO MOVE TO THE EAST AROUND 30 MPH...BUT SOME AREAS MAY SEE PROLONGED
PERIODS OF HEAVY RAIN FROM A SERIES OF STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT FOR HEAVY RAIN SHOULD END FRIDAY MORNING. HOWEVER...
SWOLLEN CREEKS AND STREAMS WILL CONTINUE TO POSE A FLOODING HAZARD
IN SOME AREAS. ANYONE LIVING NEAR THE LARGER RIVERS AND STREAMS
SHOULD MONITOR RIVER LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT MAINLY SOUTH OF I-96 TO
MONITOR FLOODING.

LMZ844>849-291000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
340 PM EDT THU JUL 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH HEAVY RAINFALL AND FREQUENT LIGHTNING ARE
EXPECTED
AGAIN TONIGHT. THERE IS A SLIGHT RISK FOR WINDS GREATER THAN 34
KNOTS NEAR THE STRONGER STORMS. STORMS ARE EXPECTED
TO MOVE TO THE EAST AROUND 30 MPH...BUT SOME AREAS MAY SEE PROLONGED
PERIODS OF HEAVY RAIN FROM A SERIES OF STORMS. EXPECT LOCALLY HEAVY
RAINFALL... FREQUENT CLOUD TO WATER LIGHTNING...GUSTY WINDS AND
INCREASED WAVE HEIGHTS NEAR THE BIGGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE INTO MID MORNING FRIDAY WITH LOCALLY
HEAVY RAINFALL... GUSTY WINDS...INCREASED WAVE HEIGHTS AND
FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

TJT

In the hours before

Local storm report, Jul 28, 4:12 PM EDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
412 PM EDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HEAVY RAIN       1 NNW GREENVILLE        43.19N 85.26W
07/28/2011  M3.50 INCH       MONTCALM           MI   AMATEUR RADIO

            24 HOUR RAINFALL ENDING AT 325 PM.

&&

MKALEMBK
Local storm report, Jul 28, 6:32 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
632 PM EDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HEAVY RAIN       4 NNW GRAND RAPIDS      43.02N 85.68W
07/28/2011  M2.81 INCH       KENT               MI   BROADCAST MEDIA

            24 HOUR RAINFALL AT WZZM TV.

&&

MKALEMBK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:54 PM EDTRiver Flood AdvisoryGRRKent6 days
Jul 28, 8:58 PM EDTRiver Flood AdvisoryGRRKalamazoo63 hr
Jul 28, 9:40 PM EDTRiver Flood WarningGRRIngham4 days
Jul 28, 10:24 PM EDTSpecial Weather StatementGRRKalamazoo66 min
Jul 28, 11:12 PM EDTSpecial Weather StatementGRRBarry63 min
Jul 29, 12:26 AM EDTSpecial Weather StatementGRRAllegan, Barry, Eaton, Van Buren94 min
Jul 29, 12:44 AM EDTFlash Flood WarningGRRAllegan, Barry, Eaton, Ingham8 hr
Jul 29, 12:59 AM EDTSpecial Marine WarningGRR2 hr
Jul 29, 1:15 AM EDTSpecial Weather StatementGRRKalamazoo, Van Buren90 min
Jul 29, 1:30 AM EDTSevere Thunderstorm WarningGRRVan Buren33 min
Jul 29, 1:45 AM EDTSevere Thunderstorm WarningGRRKalamazoo45 min
Jul 29, 1:53 AM EDTSpecial Weather StatementGRRCalhoun, Ingham, Jackson97 min
Jul 29, 2:13 AM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson65 min
Jul 29, 2:49 AM EDTSpecial Weather StatementGRRIngham56 min
Jul 29, 3:51 AM EDTAreal Flood AdvisoryGRRCalhoun, Jackson, Kalamazoo, Van Buren12 hr
Jul 29, 8:41 AM EDTRiver Flood AdvisoryGRRIngham75 min
Jul 29, 8:41 AM EDTRiver Flood AdvisoryGRRClinton14 hr
Jul 29, 9:52 AM EDTRiver Flood WarningGRRIngham13 hr
Jul 29, 9:52 AM EDTRiver Flood WarningGRRBarry4 days
Jul 29, 10:34 AM EDTRiver Flood AdvisoryGRREaton4 days
Jul 29, 10:34 AM EDTRiver Flood AdvisoryGRRKent36 hr
Jul 29, 10:34 AM EDTRiver Flood AdvisoryGRRKent36 hr
Jul 29, 10:34 AM EDTRiver Flood AdvisoryGRRKent5 days
Jul 29, 10:34 AM EDTRiver Flood AdvisoryGRRIngham60 hr
Jul 29, 10:34 AM EDTRiver Flood AdvisoryGRRCalhoun12 hr
Jul 29, 10:34 AM EDTRiver Flood AdvisoryGRRKalamazoo12 hr
Jul 29, 10:34 AM EDTRiver Flood AdvisoryGRRAllegan36 hr

Nearby

River Flood Advisories in Michigan, 2011Every river flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.